Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2018, 5:29 PM CDT for 4 counties in Indiana. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2018, 5:29 PM CDT (22:29 UTC)
- Expired
- May 9, 2018, 6:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties LaPorte County, IN, Marshall County, IN, Saint Joseph County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 5:30 PM CDT | TSTM WND DMG | Brems, IN | BARN BUILDINGS KNOCKED OVER AND ROOFS COLLAPSED. |
| May 9, 5:31 PM CDT | TSTM WND DMG | 1 Wsw Brems, IN | LARGE TREE DOWN ON A HOUSE NEAR INTERSECTION OF COUNTY ROADS 200N/100W. |
| May 9, 5:34 PM CDT | TSTM WND DMG | 1 Nw Brems, IN | BARN BLOW DOWN IN VICINITY OF COUNTY ROADS 300N/50W. THIS REPORT IS A CORRECTION TO LOCATION/TIME OF PREVIOUS REPORT. |
| May 9, 5:38 PM CDT | TSTM WND DMG | 4 Wnw Hamlet, IN | LARGE TREE DOWN ON COUNTY ROAD 600N. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
767 WUUS53 KIWX 092229 SVRIWX INC091-099-141-149-092300- /O.NEW.KIWX.SV.W.0016.180509T2229Z-180509T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Northern Indiana 629 PM EDT WED MAY 9 2018 The National Weather Service in Northern Indiana has issued a * Severe Thunderstorm Warning for... Southwestern St. Joseph County in north central Indiana... Eastern Starke County in northwestern Indiana... Northern Marshall County in north central Indiana... Southern La Porte County in northwestern Indiana... * Until 700 PM EDT/600 PM CDT/ * At 629 PM EDT/529 PM CDT/, a severe thunderstorm was located near Knox, moving northeast at 45 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near, Hamlet around 635 PM EDT. Koontz Lake around 645 PM EDT. Plymouth and Walkerton around 650 PM EDT. North Liberty around 655 PM EDT. Lakeville around 700 PM EDT. Other locations impacted by this severe thunderstorm include Thomaston, Teegarden, South Center, Salem Heights, La Paz, Hanna, Brems, Tracy, Tyner and Toto. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4123 8675 4141 8689 4166 8631 4142 8610 TIME...MOT...LOC 2229Z 244DEG 43KT 4135 8672 HAIL...0.88IN WIND...60MPH $$ NWS
1 follow-up statement
103 WWUS53 KIWX 092244 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 644 PM EDT WED MAY 9 2018 INC091-099-141-149-092300- /O.CON.KIWX.SV.W.0016.000000T0000Z-180509T2300Z/ St. Joseph IN-Starke IN-Marshall IN-La Porte IN- 644 PM EDT WED MAY 9 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT/600 PM CDT/ FOR SOUTHWESTERN ST. JOSEPH...NORTHEASTERN STARKE... NORTHWESTERN MARSHALL AND EAST CENTRAL LA PORTE COUNTIES... At 644 PM EDT/544 PM CDT/, a severe thunderstorm was located over Walkerton, or 12 miles northwest of Plymouth, moving northeast at 50 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Lakeville around 655 PM EDT. Other locations impacted by this severe thunderstorm include Salem Heights, Linkville, La Paz, Tyner, Teegarden and Grovertown. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4135 8654 4149 8664 4166 8631 4145 8613 TIME...MOT...LOC 2244Z 238DEG 48KT 4147 8649 HAIL...0.88IN WIND...60MPH $$ NWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:39 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 9, 2:39 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 339 PM EDT Wed May 9 2018 .SYNOPSIS... Issued at 336 PM EDT Wed May 9 2018 Another round of storms is expected this evening. A few could be severe but any that do become severe will be fairly isolated. Near normal temperatures and clearing skies expected on Thursday. Several rounds of rain are possible over the weekend into early next week. && .SHORT TERM...(This Evening through Thursday) Issued at 336 PM EDT Wed May 9 2018 Upper trough over Wisconsin expected to continue to track east- northeast as we go into the evening hours. Still expecting a secondary round of convection between 00Z and 06Z as the trough axis and associated surface front nears the area. There is some question as to how organized any early convective development this afternoon will be due to deep layer shear holding around 20kt. Deep layer shear increases this evening as the second round moves into the western zones and mid-level lapse rates hold around 7 C/km. Curved forecast hodographs show the potential for some of the storms to become organized prior to becoming more linear as the front pushes through later tonight. An isolated severe storm can't be ruled out, but CAM trends throughout the day have hinted that the threat would be more localized than widespread. With that being said, storm that develop and become organized, damaging wind gusts are the primary threat but an isolated severe hail is not out of the question. Front sweeps through the area late tonight into early Thursday morning to clear POPs from west to east. The affect of the cooler post-frontal airmass on Thursday's highs will be a few degrees below climo. Cloudy skies will slowly clear throughout the day. && .LONG TERM...(Thursday Night through Wednesday) Issued at 336 PM EDT Wed May 9 2018 A secondary front is expected to drop out of Canada during the day on Thursday, but isn't expected to push into the northern zones until late Thursday night/early Friday morning. The front should then stall over northern Indiana as the flow aloft transitions to a more zonal orientation. The zonal flow aloft should persist over the Great Lakes Region well into early next week as riding dominates the Northern Great Plains. A series of perturbation within the upper flow will bring ample opportunities for convection across the area over the weekend and into next week. Given the stationary front and parallel flow aloft, training storms are likely. Also, PWATs are forecast to reach into the 1.25" to 1.5" range over this time period. The result is the potential for flooding or flash flooding. A possible mitigating factor would be the front being pushed further south than shown in medium range model due to cold pool interactions. If this comes to pass then, the duration of POPs would be significantly shorter than what is currently forecast. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 115 PM EDT Wed May 9 2018 VFR at the onset of the forecast winds out of the south near 20 kts with gusts to 25 kts. Rain and thunderstorms move in over both terminals from west to east starting around 00z. Conditions during this time will deteriorate down to MVFR. Precip clears out by 06z bringing flight conditions back up to VFR. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 7 PM EDT this evening for LMZ043-046. && SYNOPSIS...CM SHORT TERM...CM LONG TERM...CM AVIATION...Heidelberger Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 9, 4:41 AM CDT, 12 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 541 AM EDT Wed May 9 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 541 AM EDT Wed May 9 2018 /441 AM CDT Wed May 9 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are likely late this afternoon and evening. Isolated severe storms with a primary threat for damaging winds is expected especially west of Interstate 69. A secondary risk for marginally severe hail is possible over northwest Indiana into southwest Michigan late this afternoon. A few wind gusts to around 30 mph are possible this afternoon in Indiana. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional chances of thunderstorms are expected at times Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for parts of the area late this afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-101000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 541 AM EDT Wed May 9 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely this afternoon. A few may produce wind gusts in excess of 35 knots, along with locally higher waves. Outside of thunderstorms, gusty south winds to 25 knots will lead to hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional chances of thunderstorms are expected at times Friday through Sunday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 9, 4:59 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Northern Indiana 559 PM EDT WED MAY 9 2018 INZ003-004-MIZ077-092230- La Porte-St. Joseph-Berrien- 559 PM EDT WED MAY 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH... NORTHERN LA PORTE AND SOUTHEASTERN BERRIEN COUNTIES... At 558 PM EDT/458 PM CDT/, a strong thunderstorm was located over La Porte, moving northeast at 55 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... South Bend, La Porte, Buchanan, New Carlisle, Roseland, Kingsbury, Byron, Hudson Lake, Fish Lake, Chain-o-lakes, Rolling Prarie, Crumstown, Stillwell, Pinola, Lydick and Union Mills. This includes Interstate 80 in Indiana between mile markers 42 and 77. LAT...LON 4147 8676 4163 8688 4184 8632 4168 8622 TIME...MOT...LOC 2158Z 240DEG 49KT 4160 8672 MF
Special weather statement, May 9, 5:19 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
519 PM CDT WED MAY 9 2018
INZ003-012-092245-
La Porte-Starke-
519 PM CDT WED MAY 9 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STARKE AND SOUTHERN LA
PORTE COUNTIES...
At 519 PM CDT, a strong thunderstorm was located over La Crosse, or
near Dunns Bridge, moving northeast at 40 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Knox, Kingsford Heights, Hamlet, La Crosse, Koontz Lake, Hanna,
Thomaston, Lomax, South Center, English Lake, Salem Heights, Brems,
Tracy, Toto, San Pierre and Grovertown.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4138 8693 4156 8652 4152 8650 4152 8652
4151 8653 4143 8652 4143 8647 4133 8647
4118 8693
TIME...MOT...LOC 2219Z 243DEG 33KT 4130 8689
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:00 AM CDT | Small Craft Advisory | IWX | 15 hr | |
| May 9, 9:21 AM CDT | Special Weather Statement | IWX | Elkhart, Marshall, Saint Joseph | 39 min |
| May 9, 9:45 AM CDT | Special Weather Statement | IWX | Saint Joseph | 45 min |
| May 9, 3:56 PM CDT | Special Marine Warning | IWX | 64 min | |
| May 9, 4:59 PM CDT | Special Weather Statement | IWX | LaPorte | 31 min |
| May 9, 5:19 PM CDT | Special Weather Statement | IWX | Starke | 26 min |
| May 9, 6:01 PM CDT | Special Weather Statement | IWX | Saint Joseph | 29 min |
| May 9, 6:46 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.